Updated November 29, 2018 | Drug Injuries
Blog Skin Cancer Lawsuits: Increased Risk of Melanoma After Taking ViagraRequest a Free Consultation
Wilson Kehoe Winingham is now accepting clients who have developed melanoma as a result of taking Viagra. Call our Indianapolis Drug Injury Attorneys at 317.920.6400 or fill out an online contact form for a free, no-obligation case evaluation.
Viagra (Sildenafil) was the first prescription medication to treat erectile dysfunction (ED). Viagra was approved in 1998, and since then, Viagra manufacturer Pfizer Inc. has raked in billions from sales of the drug. Viagra is Pfizer’s sixth best-selling drug, and it reportedly brought in over $20 billion in sales for Pfizer in 2012.
Viagra works by increasing blood flow to the penis to maintain an erection suitable for intercourse. Viagra starts working typically within 30-60 minutes and should only be taken as needed.
Melanoma is a type of skin cancer that develops when pigment-producing cells become cancerous. Skin cancer is the most common type of cancer in the United States, with melanoma having one of the highest mortality rates. Both physicians and laypersons can detect melanoma with the naked eye, as symptoms of melanoma can include a change in an existing mole or unusual growths anywhere on the body.
The American Cancer Society estimates that about 76,000 new melanomas will be diagnosed in 2016. Of those diagnoses, 46,870 will be in men. Approximately 10,130 people will die of melanoma in 2016.
In April 2014, a long-term study published in the Journal of the American Medical Association (JAMA) reported that Viagra use escalates the invasiveness of melanoma cells. After analyzing data from the 25,848 male participants, the study determined that Viagra (or any class of ED medications called PDE-5 inhibitors) is associated with a 20% increased risk for melanoma skin cancer.
While JAMA claims that the study is not sufficient enough to modify any clinical recommendations, results of the study do support further investigation of the potential for melanoma as an adverse side effect of Viagra.
A study published in 2007 in the Journal of Laryngology & Otology reported 29 instances of men experiencing brief hearing loss after taking Viagra—some of which resulted in permanent deafness. Soon after the study, the FDA required a Viagra label change to more overtly display the risk, though low, for hearing loss.
Additionally, over the past twenty years, men have filed lawsuits alleging that the use of Viagra caused cardiac complications as well as blindness.
Filing a Viagra lawsuit is one way to fight for your right to make informed decisions about the medication you take. Without proper warnings, you simply don’t have that option.
Among the many risks and side effects listed on Viagra’s warning labels, the risk for developing melanoma is not one of them. As of 2016, there has not been a recall on Viagra, and the warning label has yet to be updated despite the disturbing findings in JAMA.
If you choose to file a claim after developing melanoma after taking Viagra, you could receive compensation for:
If you or a loved one have been diagnosed with melanoma after taking Viagra, contact the Indianapolis Drug Injury Attorneys of Wilson Kehoe Winingham. The lawyers at WKW can help you get the compensation you deserve. Call 317.920.6400 or fill out an online contact form for a free, no-obligation case evaluation.
Let WKW put our experience to work for you. Contact us for your free case evaluation.